Dear Dr. Bev,
I have a 39 year old learning disabled daughter who borders on suicide because of her diabetes. She is depressed - but won't take medication - because she insists it raises her blood sugar. We are beside ourselves with this. Please advise.
Thank You. JK
Thanks for your question regarding your 39 year old learning disabled daughter.
It is possible that your daughter is correct that some anti-depression medications may raise blood sugars. However, blood sugars can be lowered by taking diabetes medication (including insulin) and lifestyle actions (diet and exercise).
I would suggest that she speak to an endocrinologist about adjusting her diabetes management regimen so she can also take the prescribed anti-depressant medication.
Your daughter does not have to ignore her mental health to protect her physical health. Both can be treated simultaneously! (And should be!) I would also recommend that your daughter seek out a psychotherapist. The literature demonstrates that the most effective treatment for depression is medication PLUS therapy.
Hopefully she can accept my advice based on my knowledge and experience as a Clinical Psychologist and Certified Diabetes Educator who also has type 1 diabetes for the past 36 years! Good luck.
Take care, Dr. Bev